Nebraska, 2025

Damaging Wind in Nebraska, June 14, 2025

June 14, 2025 · NWS CYS · 1 event in 1 county or zone

Showers and thunderstorms across the Nebraska panhandle produce hail and strong winds. Strong outflow winds were also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Showers and thunderstorms across the Nebraska panhandle produce hail and strong winds. Strong outflow winds were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 4:51 PM MST, 4 minutes earlier. Its key messages:

  • The potential for PM strong to severe thunderstorms will be present each day over the High Plains through at least Tuesday.
  • Warm to hot temperatures are expected over the weekend before a modest cool down on Tuesday. Well above average temperatures are expected to return late in the week.
Area forecast discussion, Jun 14, 4:51 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
551 PM MDT Sat Jun 14 2025

.KEY MESSAGES...

- The potential for PM strong to severe thunderstorms will be
  present each day over the High Plains through at least
  Tuesday.

- Warm to hot temperatures are expected over the weekend before
  a modest cool down on Tuesday. Well above average temperatures
  are expected to return late in the week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1246 PM MDT Sat Jun 14 2025

GOES satellite imagery shows cumulus clouds already growing over the
higher terrain at this time, with mostly clear skies prevailing
over the remainder of the area. Our area remains near the axis
of the strengthening upper level ridge, but a series of vort-
maxes continue to rotate over the top of the ridge, leading to
unsettled weather. Southwest flow aloft to our west prevails,
pulling in new upper level shortwaves. The closest is apparent
on water vapor imagery moving into western Wyoming at this hour.
To our east, a more disorganized upper level flow pattern is
visible, with a weak surface high over the Great Lakes region
continuing to supply plentiful low level moisture to the High
Plains.

The sunshine, good heating, and ample moisture are setting up potent
instability east of the Laramie Range this afternoon. The latest
mesoanalysis shows SBCAPE pushing 3000 J/kg just east of the WY/NE
state line. We also have very steep mid-level lapse rates in place
once again, and slightly higher vertical wind shear compared to
yesterday. However, substantial CIN remain in place all across the
High Plains. While the surface based CIN should burn off fairly
quickly, the MLCIN may linger into the afternoon, similar to
what we saw yesterday. Storms are already kicking off thanks to
the lifting boost from the terrain and the ripple in the 500-mb
flow aloft, with some help from the dryline parked right up
against the Laramie range. The Chugwater cyclone is also present
today, which should help initiate a storm in northern Laramie
county to southern Platte county. While the CIN will initially
cause storms to struggle east of the mountains, expect this to
be sufficiently eroded by mid afternoon to allow storms to
spread east, finally reaching the state line around 4-5PM.
Overall coverage will be scattered, with isolated strong to
severe storms expected. All severe weather hazards will be
possible once again. Low level shear is quite marginal for
tornadoes, but it is enough that we can't rule out a few
spin-ups. Storms are expected to grow upscale as the evening
progresses, but we may see some brief windows for supercell
storm modes generally at the beginning of each new storm.
Thunderstorms should depart the area by around 10PM, but we may
see some lingering shower coverage after midnight until the axis
of the subtle shortwave clears the area early Sunday morning.

The upper level ridge will amplify somewhat heading into Sunday,
leading to temperatures a few degrees hotter compared to today.
Lingering cloud cover should clear out by daybreak, allowing for
quick heating. Yet another ripple in the flow aloft will pass north
of our area on Sunday, with a trailing axis of vorticity to the
south that should help kick off another round of PM showers and
thunderstorms. The dryline position may end up a little further east
than where it is located today thanks to the surface high getting
nudged a little further away from the area. Expect the afternoon
strong to severe weather threat to rinse and repeat for Sunday
afternoon and evening, with a similar setup once again. However,
there may be a slight east shift in the main area for storms thanks
to the dryline getting nudged closer to the WY/NE border by the mid
to late afternoon hours in some models. This is a little uncertain
though, as models have generally been too progressive in pushing the
dryline eastward the last several afternoons.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1246 PM MDT Sat Jun 14 2025

The severe thunderstorm chances continue through mid-
week next week. Monday, An upper level low pushes through the Pacific
Northwest sending a trough through our Intermountain west. This
trough will inherently flatten our ridge as it moves through the
high plains. Accompanying this trough will be a few vort-maxes
to help amplify our severe potential. East of I-25 the airmass
has a little bit more moisture to play with so this will be the
likely domain our severe weather will occur. Due to the
southwest flow of the ridge, temperatures are expected to be in
the mid to upper 80's allowing us to break the morning cap.
Model soundings indicate MUCAPE will be around 3,000 joules with
2000 of that being MLCAPE. Lapse rates will be around 9C
creating a very unstable and energized environment. SPC has
dropped a level 2 out of 5 Slight Risk for majority of the
Northern portion of our CWA with a Marginal Risk for the
southern portion. The only parameter that's in our favor is the
36 knots of effective shear which gives us a pulsy messy storm
type for the afternoon and evening. This trough passage also
sets us up for severe weather chances on Tuesday. Model guidance
(3 globals) depict some cyclogenesis occurring TUesday
developing from this passage. If cyclogenesis occurs this will
likely provide enough synoptic support to kick start some storm
development in the afternoon. However, we will have a little bit
less energy but a little more moisture to play with on Tuesday.
MUCAPE is set at 2000 joules with 1800 of that being MLCAPE.
Model soundings are showing a very pronounced inverted V
sounding indicative of severe winds with 687 joules of DCAPE.
Once again our effective shear is a little lower with a progged
speed of 26 knots. Again there are a couple progged lobes of
vorticity allowing some enhancement of the storms as well.
Wednesday, we may catch a little bit more of a break as more dry
air starts to filter in as we become into a Northwest flow type
of pattern. There does look to be a shortwave however our temps
will be a little cooler in the 70's and there wont be a whole
lot of support for severe chances especially in downsloping flow
as we start to really develop a more stout dry layer near the
surface. MUCAPE is 500 joules which is plenty of energy still to
develop a thunderstorm especially with 42 knots of alleged
shear. However, if theres no moisture to lift than we wont get
any development. Wednesday, will be still be a good day to keep
an eye on for severe weather as well.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 551 PM MDT Sat Jun 14 2025

Skies are still expected to clear after the line of storms and
showers move through this evening. Winds are expected to be more
southwesterly for our Wyoming terminals and southerly for our
Nebraska terminals. Once again showers and thunderstorms are
expected to develop between 21z and 23z and should be done
around 04z according to hi-res guidance consensus.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Jun 14, 11:54 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1254 PM MDT Sat Jun 14 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1254 PM MDT Sat Jun 14 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Another round of scattered thunderstorms is expected this
  afternoon and evening with the potential for isolated storms to
  become strong to severe. The main threats today are strong winds
  and large hail, but an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- The potential for PM strong to severe thunderstorms will be
  present each day over the High Plains through at least
  Tuesday.

- Warm to hot temperatures are expected over the weekend before
  a modest cool down on Tuesday. Well above average temperatures
  are expected to return late in the week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Banner

When
June 14, 4:55 PM MST
Where
Banner County, 14 mi W of Harrisburg
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.520, -104.000

Mesonet station reported wind gust of 61mph from nearby thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262654.